Alert archive / Wyoming / Flash Flood Warnings in 2008

Flash Flood Warning 6, NWS Cheyenne, WY

May 26, 2008Platte County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at May 26, 2008, 9:46 PM MDT for Platte County, Wyoming. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2008, 9:46 PM MDT (03:46 UTC)
Expired
May 27, 2008, 3:27 AM MDT
In force
6 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 113 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.8 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2008-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2008-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KCYS 270348
FFWCYS
WYC031-270945-
/O.NEW.KCYS.FF.W.0006.080527T0346Z-080527T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
946 PM MDT MON MAY 26 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PLATTE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 345 AM MDT

* AT 943 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM HEAVY RAINS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO I-25 MM 87.

FLOOD WATERS ARE MOVING DOWN THE EAST LARAMIE RIVER FROM INTERSTATE 
25 TO GREY ROCKS RESERVOIR. WATER HAS BEEN REPORTED OVER PORTIONS OF 
EAST LARAMIE RIVER ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT
1-800-269-6220.

LAT...LON 4220 10505 4217 10471 4214 10471 4211 10503
TIME...MOT...LOC 0346Z 180DEG 0KT 4215 10495

$$

SOWKO
1 follow-up statement
000
WGUS75 KCYS 270927
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
321 AM MDT TUE MAY 27 2008

WYC031-270931-
/O.CAN.KCYS.FF.W.0006.000000T0000Z-080527T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLATTE WY-
321 AM MDT TUE MAY 27 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL PLATTE
COUNTY...

AT 320 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT NO
ADDITIONAL FLASH FLOODING CONCERNS WERE PRESENT OVER THE PREVIOUSLY 
WARNED AREA OF THE EAST LARAMIE RIVER EAST OF HIGHWAY 320. LITTLE 
ADDITIONAL PRECIPITATION IS EXPECTED TO AFFECT THE EAST LARAMIE 
RIVER THIS MORNING AND THEREFORE THE FLASH FLOOD WARNING FOR CENTRAL 
PLATTE COUNTY HAS BEEN CANCELLED. 

LAT...LON 4220 10505 4217 10471 4214 10471 4211 10503
TIME...MOT...LOC 0921Z 180DEG 0KT 4215 10495

$$

CARPENTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at May 26, 6:49 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 26, 6:49 PM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
649 PM MDT MON MAY 26 2008

.UPDATE...RAIN IS OCCURRING THROUGH THE CWA...SO BASICALLY
INCREASED POPS TO 100 THROUGH MIDNIGHT. ROBUST UPSLOPE SHOULD KEEP
SHOWERS GOING ALL NIGHT. 00Z LAPS SHOWS MEAGER CAPE IN THE
WEST...BUT ISOLATED STORMS CONTINUE TO FIRE...MOSTLY DUE TO STRONG
DYNAMICS FROM THE JET MOVING OVERHEAD WITH DIFFLUENT UPPER FLOW.
SOME REPORTS OF LOCAL FLOODING IN SOUTHEAST LARAMIE COUNTY...SO
HAD TO ISSUE A FFW. RAINFALL AMOUNTS SHOW ONLY UP TO HALF
INCH...BUT GROUND IS SATURATED...SO THIS COULD HAPPEN IN OTHER
LOCALES...ESPECIALLY SOUTHERN SECTIONS CLOSE TO THE COLORADO
BORDER. HOWEVER...THE THREAT IS TOO MINIMAL AND ISOLATED TO ISSUE A
FLASH FLOOD WATCH AT THIS TIME. WEB CAMS SHOWING NO PROBLEMS WITH
FOG CURRENTLY...BUT EXPECT CLOUDS TO LOWER OVERNIGHT. WILL WATCH
FOR THIS AND POSSIBLY ISSUE DENSE FOG ADVY FOR THE SUMMIT AREA.

SOWKO

&&

.PREV DISCUSSION... /ISSUED 120 PM MDT MON MAY 26 2008/

SHORT TERM...TONIGHT THRU WED...WIDESPREAD LOWER CLOUDS OVER AND
EAST OF MTNS IN UPSLOPE FLOW.  UPPER LOW OVER WRN UT LIFTG NEWD...
WITH UPPER JET OVER S CNTRL TO NERN WY.  MOST DVLPMNT SO FAR HAS
BEEN ALONG AND E OF JET...WITH SCT SHWRS/FEW TSTMS.  MOST UNSTABLE
AIR STILL REMAINS OVER CARBON COUNTY...AND EXPECT WITH APPROACH OF
UPPER TROF...A FEW STORMS COULD BECOME MDTLY STG THRU EARLY THIS
EVENG.  UPPER SYSTEM OPENS UP AS IT CROSSES THE REGION LATE TNGT
INTO TUE MRNG.  STILL LOOKS LIKE THE HEAVIEST PCPN WILL OCCUR OVER
THE SNOWY RANGE MTNS EAST ACROSS THE SE WY PLAINS THRU EARLY THIS
EVENING...AND THEN SHFTG INTO THE NEB PNHNDL LATER TONIGHT.  MOST
AREAS SHOULD BE ABLE TO TOLERATE THE ADDITIONAL RAINFALL AS IT
SHOULD FALL OVER SEVERAL HOURS RATHER THAN ONE LARGE DOWNPOUR.
EXPECTING THE AIRMASS TO SATURATE PRETTY GOOD OVERNIGHT WITH AREAS
OF FOG FORMING...LATER SHIFTS MAY NEED TO MONITOR CONDITIONS AS
FAVORED AREAS IN SE WY COULD SEE LOCALLY DENSE FOG. SHWRS STILL
LINGERING OVER THE NRN PARTS OF THE AREA TUE MRNG...BUT WITH
PERSISTENT UPSLOPE FLOW AT LOWER LEVELS...SKIES WILL LIKELY REMAIN
CLOUDY OVER MUCH OF THE AREA THRU MOST OF THE DAY.  CONDITIONS
LIKELY NOT IMPROVING TUE NIGHT WITH LOWER CLOUDS STILL WIDESPREAD.
CLOUDS SHOULD FINALLY START TO BREAK UP BY MIDDAY WED...WITH TEMPS
RETURNING TO ABOUT NORMAL.

LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY AFTERNOON JUNE 2ND.

WEDNESDAY NIGHT...ISOLATED TO SCATTERED EVENING THUNDERSTORMS OVER
THE MOUNTAINS IN LOW LEVEL TROUGH AXIS...THEN CLEARING.

THURSDAY...BRISK SOUTHWEST FLOW ALOFT PREVAILS. WARM TEMPERATURES
ALOFT WILL ACT AS A CAPPING INVERSION...DELAYING THUNDERSTORM
INITIATION LATER IN THE DAY. STILL THOUGH...WILL SEE ISOLATED TO
SCATTERED LATE DAY THUNDERSTORMS FOCUSED ALONG THE LOW LEVEL TROUGH
AXIS FROM RAPID CITY SOUTH TO DENVER AND ACROSS THE OROGRAPHICALLY
FAVORED AREAS OF THE MOUNTAINS. MILD DAY WITH 1000-500 MB
THICKNESSES NEAR 5820 METERS.

FRIDAY...SHORTWAVE TROUGH ALOFT TRACKS EAST ACROSS WYOMING SPARKING
AFTERNOON AND EVENING THUNDERSTORMS...MOST CONCENTRATED ACROSS THE
MOUNTAINS AND EAST OF THE LARAMIE RANGE. COOLER WITH 1000-500 MB
THICKNESSES NEAR 5670 METERS.

SATURDAY...TRANSITORY LOW AMPLITUDE SHORTWAVE RIDGE MOVES OVERHEAD
WHICH WILL LIMIT AFTERNOON AND EVENING THUNDERSTORM COVERAGE TO THE
SNOWY RANGE AND LARAMIE RANGE...WHERE WILL SEE ISOLATED TO SCATTERED
THUNDERSTORMS. WARMER WITH 1000-500 MB THICKNESSES NEAR 5730 METERS.

SUNDAY...SHORTWAVE TROUGH ALOFT TRACKS ACROSS MONTANA AND NORTH
DAKOTA SENDING A COLD FRONT SOUTH ACROSS WYOMING. TOO EARLY TO HAVE
A LOT OF CONFIDENCE IN MODELS DEPICTION OF COLD FRONTAL BOUNDARY
LOCATION. WITH RELATIVELY DRY LOW AND MID LEVELS WILL PAINT ISOLATED
TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE
MOUNTAINS WHERE OROGRAPHIC EFFECTS AND DIFFERENTIAL HEATING EFFECTS
ALMOST ALWAYS PRODUCE AT LEAST ISOLATED THUNDERSTORMS THIS TIME OF
YEAR. ANOTHER WARM DAY WITH 1000-500 MB THICKNESSES NEAR 5790 METERS.

MONDAY...SOUTHWEST FLOW ALOFT CONTINUES. RELATIVELY HIGH HEIGHTS
ALOFT AND WARM TEMPERATURES ALOFT WILL LIMIT AREAL COVERAGE OF
AFTERNOON AND EVENING THUNDERSTORMS. WILL GO WITH ISOLATED TO
SCATTERED LATE DAY THUNDERSTORMS ACROSS THE MOUNTAINS. STILL MILD
WITH 1000-500 MB THICKNESSES NEAR 5760 METERS.

AVIATION...WIDESPREAD MVFR CIGS AT ALL TERMINALS EXCEPT RWL UNTIL
SUNSET...THEN EXPECTING IFR CIGS TO DVLP AT ALL SITES EXCEPT RWL.
LIFR CONDS IN FOG LIKELY TO DVLP AT CYS AND PERHAPS SNY AFTER 06Z.
CONDS LIFTG TO MVFR CIGS OVER MUCH OF THE SAME AREA FOR TUE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

LONG TERM....RUBIN
Hazardous weather outlook, May 26, 6:07 PM MDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
607 PM MDT MON MAY 26 2008

NEZ001>003-019>021-054-055-WYZ059-060-065-067>070-271130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-LARAMIE VALLEY-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
607 PM MDT MON MAY 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY THIS
EVENING OVER THE REGION.  SOME OF THE STORMS WILL CONTAIN HEAVY
RAINFALL...THUS FLASH FLOODING IS NOT OUT OF THE
QUESTION...ESPECIALLY NEAR THE COLORADO BORDER.

AREAS OF FOG ARE EXPECTED TO BECOME FAIRLY WIDESPREAD OVER THE
AREA TONIGHT WITH LOCALLY LOW VISIBILITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE FOR THUNDERSTORMS EXISTS PRIMARILY FOR THURSDAY AFTERNOON
AND EVENING...WITH SOME STRONG STORMS POSSIBLE MAINLY OVER THE
NEBRASKA PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061-062-271130-
SOUTHWEST CARBON-NORTH CARBON-
607 PM MDT MON MAY 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR MAINLY THIS AFTERNOON INTO EARLY
THIS EVENING.  A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE PEA
TO MARBLE SIZE HAIL AND GUSTY WINDS TO 45 MPH.

AREAS OF FOG ALONG WITH RAIN AND SNOW SHOWERS ARE LIKELY LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ063-064-066-271130-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE RANGE-
607 PM MDT MON MAY 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL LINGER THROUGH MIDDAY MAINLY OVER THE LARAMIE
RANGE. A FEW THUNDERSTORMS WILL OCCUR OVER THE REGION THIS AFTERNOON
INTO EARLY THIS EVENING.

RAIN IS EXPECTED TO CHANGE TO SNOW OVER THE HIGHER ELEVATIONS
TONIGHT WITH A FEW INCHES OF SNOW POSSIBLE MAINLY OVER THE HIGHER
PEAKS OF THE SNOWY RANGE AND NORTHERN LARAMIE RANGE.  AREAS OF FOG
ARE EXPECTED TO BECOME FAIRLY WIDESPREAD OVER THE LARAMIE RANGE
TONIGHT WITH LOCALLY LOW VISIBILITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, May 26, 6:03 PM MDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
603 PM MDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      15 W PINE BLUFFS        41.18N 104.36W
05/26/2008                   LARAMIE            WY   TRAINED SPOTTER

            REPORTED WATER FLOWING OVER COUNTY ROAD 154 ONE MILE
            SOUTH OF EGBERT EXIT OF INTERSTATE 80. ALSO PARTS OF
            COUNTY ROADS 152 AND 206 UNDER WATER.

&&

SOWKO

Nearby

Flash Flood Warnings in Wyoming, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.